Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 1, 2017, 9:24 PM CST for 6 counties in Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 1, 2017, 9:24 PM CST (03:24 UTC)
- Expired
- Jan 1, 2017, 10:30 PM CST
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Borden County, TX, Dawson County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 9:30 PM CST | TSTM WND GST 59 | 1 Sse Lomax, TX | THUNDERSTORM WIND GUST REPORTED AT LOMAX MESONET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
676 WUUS54 KMAF 020324 SVRMAF TXC033-115-227-317-335-415-020430- /O.NEW.KMAF.SV.W.0005.170102T0324Z-170102T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 924 PM CST SUN JAN 1 2017 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... Western Mitchell County in western Texas... Western Scurry County in western Texas... Borden County in western Texas... Howard County in western Texas... Eastern Martin County in western Texas... Eastern Dawson County in western Texas... * Until 1030 PM CST * At 923 PM CST, severe thunderstorms were located along a line extending from near O'Donnell to Ackerly to Stanton, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Big Spring, Snyder, Ackerly, Gail, Coahoma, Westbrook, Forsan, Sand Springs, Lomax, Lake Colorado City, Lake Colorado City State Park, Vealmoor, Luther, Elbow, Fluvanna, Colorado City Airport, South Haven, J B Thomas Reservoir, Knapp and Mesquite. THIS INCLUDES Interstate 20 between mile markers 159 and 213. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3209 10093 3209 10177 3296 10173 3296 10089 TIME...MOT...LOC 0323Z 267DEG 42KT 3295 10177 3253 10174 3212 10180 HAIL...0.75IN WIND...60MPH $$ 67
2 follow-up statements
691
WWUS54 KMAF 020340
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
940 PM CST SUN JAN 1 2017
TXC115-317-020348-
/O.CAN.KMAF.SV.W.0005.000000T0000Z-170102T0430Z/
Martin TX-Dawson TX-
940 PM CST SUN JAN 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARTIN AND EASTERN
DAWSON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3209 10093 3210 10169 3296 10167 3296 10089
TIME...MOT...LOC 0338Z 267DEG 42KT 3296 10162 3254 10159 3213 10165
$$
TXC033-227-335-415-020430-
/O.CON.KMAF.SV.W.0005.000000T0000Z-170102T0430Z/
Mitchell TX-Scurry TX-Borden TX-Howard TX-
940 PM CST SUN JAN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR WESTERN MITCHELL...WESTERN SCURRY...BORDEN AND HOWARD COUNTIES...
At 938 PM CST, severe thunderstorms were located along a line
extending from 12 miles east of O'Donnell to Vealmoor to Lomax,
moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...59 mph gust at the Lomax Mesonet site in southwestern
Howard County.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Big Spring, Snyder, Gail, Coahoma, Westbrook, Forsan, Sand Springs,
Lomax, Lake Colorado City, Lake Colorado City State Park, Vealmoor,
Luther, Elbow, Fluvanna, Colorado City Airport, South Haven, J B
Thomas Reservoir, Knapp, Mesquite and Cuthbert.
THIS INCLUDES Interstate 20 between mile markers 164 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10093 3210 10169 3296 10167 3296 10089
TIME...MOT...LOC 0338Z 267DEG 42KT 3296 10162 3254 10159 3213 10165
HAIL...0.75IN
WIND...60MPH
$$
67039 WWUS54 KMAF 020356 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 956 PM CST SUN JAN 1 2017 TXC033-227-335-415-020430- /O.CON.KMAF.SV.W.0005.000000T0000Z-170102T0430Z/ Mitchell TX-Scurry TX-Borden TX-Howard TX- 956 PM CST SUN JAN 1 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR WESTERN MITCHELL...WESTERN SCURRY...EASTERN BORDEN AND EASTERN HOWARD COUNTIES... At 956 PM CST, severe thunderstorms were located along a line extending from 10 miles southwest of Justiceburg to 7 miles southwest of J B Thomas Reservoir to Forsan, moving east at 55 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Snyder, Coahoma, Westbrook, Forsan, Sand Springs, Fluvanna, Colorado City Airport, J B Thomas Reservoir, Knapp, Lake Colorado City, Lake Colorado City State Park, Vincent, Randalls Corner, Arah, Dermott, Winston Field, Cuthbert, Union, Ira and Midway. THIS INCLUDES Interstate 20 between mile markers 184 and 213. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3210 10139 3296 10139 3296 10089 3209 10093 TIME...MOT...LOC 0356Z 268DEG 49KT 3294 10135 3253 10128 3210 10137 HAIL...0.75IN WIND...60MPH $$ 67
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:02 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 1, 5:02 PM CST, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 502 PM CST Sun Jan 1 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Showers and thunderstorms will spread eastward over the region through 02/06Z, and likely affect all area terminals. Strong, gusty winds could accompany the storms, along with heavy rainfall and perhaps hail. Will include MVFR visibility for the wind and rain, but think ceilings may stay in the low VFR category. Storms should move rapidly eastward, with VFR conditions expected at all area terminals after 02/06Z. && .PREV DISCUSSION... /issued 201 PM CST Sun Jan 1 2017/ A well defined upper low INVOF SE AZ is moving e and will track across the CWFA overnight and mosaic radar shows -SHRA moving into far W TX. Models have been consistent in handling the feature over past few days and we believe it has high predictability, thus the 60- 90% PoPs. It still appears that the low will waste no time moving across CWFA. Precip is expected to impact the wrn CWFA between 00Z- 03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly expected as steep LR's and available moisture modulate elevated CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts have trended up some from yesterday but most rainfall reports are expected to fall within the .25'-.50" range. The window is brief but the highest elevations of the Davis/GDP Mtns could see some snow/sleet, less than an inch. Clearing skies in wake of the low and downslope winds Mon PM will support high temps that area approximately 5 degrees above normal. On Tue cold air will likely make a backdoor push into the n-ne CWFA and temps could be as much as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold air slowly makes its way s-sw to the around the Pecos River by 12Z Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF keep cold air north longer. So as noted yesterday there will be volatility in temp forecast until a better consensus in reached. Seems to us that the earlier cold push on Wed or Thur is more likely. Large differences appear in the ensemble runs too (GEFS vs NAEFS). && .PRELIMINARY POINT TEMPS/POPS... Big Spring 43 66 39 62 / 70 0 0 0 Carlsbad 39 64 35 66 / 80 0 0 0 Dryden 45 71 42 76 / 50 0 0 0 Fort Stockton 42 66 42 70 / 80 0 0 0 Guadalupe Pass 33 52 36 59 / 80 0 0 0 Hobbs 36 60 36 60 / 90 0 0 0 Marfa 33 58 28 66 / 70 0 0 0 Midland Intl Airport 41 64 40 65 / 60 0 0 0 Odessa 42 63 39 65 / 70 0 0 0 Wink 39 65 37 67 / 90 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Jan 1, 1:38 PM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CST SUN JAN 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH ACCUMULATIONS LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jan 1, 8:47 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST 4 NW ODESSA 31.90N 102.42W
01/01/2017 M51.00 MPH ECTOR TX ASOS
THUNDERSTORM WIND GUST REPORTED AT ODESSA-SCHLEMEYER
&&
ABIGAIL.DUVALLocal storm report, Jan 1, 8:53 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 1 SW MIDLAND 31.99N 102.09W
01/01/2017 M52.00 MPH MIDLAND TX ASOS
THUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL
AIR AND SPACE PORT
&&
ABIGAIL.DUVALLocal storm report, Jan 1, 8:58 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM NON-TSTM WND GST 1 SW MIDLAND 31.99N 102.09W
01/01/2017 M60.00 MPH MIDLAND TX ASOS
THUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL
AIRPORT
&&
AKLLocal storm report, Jan 1, 9:07 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST WELCH 32.93N 102.13W
01/01/2017 M57.00 MPH DAWSON TX MESONET
THUNDERSTORM WIND GUST REPORTED AT WELCH MESONET
&&
AADLocal storm report, Jan 1, 9:18 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST 2 WNW TARZAN 32.32N 102.01W
01/01/2017 M51.00 MPH MARTIN TX MESONET
THUNDERSTORM WIND GUST REPORTED AT TARZAN MESONET
&&
AADLocal storm report, Jan 1, 9:21 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 SE LAMESA 32.71N 101.93W
01/01/2017 M56.00 MPH DAWSON TX MESONET
THUNDERSTORM WIND GUST REPORTED AT LAMESA MESONET
&&
AADThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 6:43 PM CST | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Loving, Reeves, Ward, Winkler | 47 min |
| Jan 1, 7:28 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Loving, Winkler | 62 min |
| Jan 1, 8:16 PM CST | Special Weather Statement | MAF | Crane, Ector, Midland | 59 min |
| Jan 1, 8:24 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 66 min |
| Jan 1, 8:44 PM CST | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 61 min |
| Jan 1, 9:41 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 34 min |
| Jan 1, 10:14 PM CST | Special Weather Statement | MAF | Reagan | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.